Alert archive / Louisiana / Wind Advisories in 2019

Wind Advisory 12, NWS New Orleans, LA

December 17, 20194 parishes in Louisiana

NWS New Orleans, LA issued this wind advisory at Dec 17, 2019, 3:29 AM CST for 4 parishes in Louisiana. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2019, 3:29 AM CST (09:29 UTC)
Expired
Dec 18, 2019, 6:00 AM CST
In force
27 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Dec 16, 4:55 PM CST, 10 hours 34 minutes earlier.

Area forecast discussion, Dec 16, 4:55 PM CST, 10 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
455 PM CST Mon Dec 16 2019

.SHORT TERM (Tonight through Thursday)...

Ongoing severe thunderstorm and tornado event is expected to
continue into this evening, however the elongated surface low
will be moving northeast from the lower Mississippi/Tennessee
valley towards the Ohio Valley overnight. Very favorable
thermal profiles/instability due to warm and humid surface
conditions and steep mid level lapse rates, combined with strong
speed shear and some directional shear in the highlighted SPC
Enhanced to Moderate risk area has produced numerous, long-track
supercells that have produced tornadoes over portions of central
and southern Louisiana and central and southern Mississippi.

The combination of the departing surface low, slowly veering low
level winds, loss of daytime heating/stronger instability and
marine layer influences should start to reduce the severe threat
as the main line and bands of convection work closer to Lake
Pontchartrain and the coast later this evening and overnight,
however most locations should see showers and at least scattered
thunderstorms at some point tonight. It is possible to likely
that another Tornado Watch will be needed after 6 pm for much of
the forecast area possibly into more southeastern portions of
Louisiana and Mississippi.

The strong cold front will continue to advance southeast towards the
northwest portion of the forecast area this evening and through
the forecast area later tonight as the shortwave trough advances
east through the Plains and mid Mississippi valley. Copious
amounts of moisture with near record or record high precipitable
water for mid December will likely lead to locally heavy rainfall
amount as well, but the speed of the system should keep the higher
average amounts in the 1 to 1.5 inch rain with a few swaths of 2
to 3 inches possible.

Rain chances will decrease fairly quickly late tonight and
Tuesday as the front moves offshore. This will usher in much
colder air and brisk north winds starting late tonight and
especially Tuesday through early Wednesday. The cold airmass will
settle over the central Gulf coast region Tuesday night into
Wednesday and Thursday morning, and clear skies should allow for a
brief light freeze over the northern/inland areas Tuesday night.
Another, longer duration light freeze with slightly lower lows is
expected Wednesday night across south Mississippi and areas of
southeast Louisiana north and west of the tidal lakes. More zonal
flow and modification of the cold airmass will allow for slightly
warmer highs, despite still being on the cool side, for Thursday.

.LONG TERM (Friday through Tuesday)...

The cold airmass will continue modifying on Friday, however
another potent shortwave trough with a closed low is forecast by
both the operational 12z GFS and ECMWF to move east then
southeast across the southern Plains then central to eastern Gulf
coast region during the Thursday night to Sunday period. The 12z
GFS/ECMWF runs came into slightly better agreement today. While
deep Gulf moisture return is unlikely, the strength of the stacked
low pressure system is likely to create at least isolated to
scattered coverage of showers and rain from Friday night through
at least Sunday morning. Near normal temperatures are expected.

&&

.AVIATION...

all other local airports ranging from MVFR to VFR. Additional
mixing/scattering out of the lower CIGS should occur the
remainder of the afternoon with more concern centered around the
increasing threat of strong to severe TSRA from the west and
northwest. Highest confidence for a period of two of significant
wind gusts and lowered VSBY is at KMCB, KBTR and KHDC, so have
indicated TEMPO conditions to time out the most likely occurrence.
Airports to the east and south were lower confidence on adding
TEMPO lower conditions, so utilized prevailing SHRA with VCTS
this evening to overnight. Future amendments/routine TAF issuances
may need to consider adding more significant impacts in these
more southeastern areas. Otherwise, expect strong northwest to
north winds behind the cold front overnight and Tuesday morning
along with lower level CIGS ranging from MVFR to IFR.

&&

.MARINE...

First concern tonight is what should be a weakening squall line
with the strong cold front. It is likely at least a few Special
Marine Warnings will be required later this evening or overnight
for potential thunderstorm wind gusts of 35 to 50 knots. This will
be followed by high end Small Craft Conditions with sustained
winds up to 25 to 30 knots and gusts up to 35 to 40 knots as the
cold front sweep through the marine area Tuesday morning. The
initial conditions behind the front should in the 20 to 25 knots
range with periodic higher winds, however Tuesday night should
have upper bound Small Craft Advisory conditions in the 25 to 30
knots, so there may be frequent gusts near or exceeding gale
force. Have maintained the Gale Watch at this time for all waters
except the tidal lakes, however an upgrade to a Gale Warning
(mainly for Tuesday night) may be required with the next routine
forecast issuance later this evening. Conditions should improve
slightly Thursday, however offshore waters will likely remain
breezy right into the weekend as high pressure reinforces from the
north.

&&

.DECISION SUPPORT...

DSS code: Orange
Deployed: None.
Activation: None.
Activities: Support for the City of New Orleans
        Slight to Moderate Risk of Severe Thunderstorms for this
        afternoon/evening.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  45  54  31  51 /  90  10   0   0
BTR  44  53  32  53 /  90  10   0   0
ASD  46  58  32  53 /  90  30   0   0
MSY  49  57  38  52 /  90  30   0   0
GPT  49  59  34  51 /  80  40   0   0
PQL  50  64  32  53 /  80  40   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Tuesday morning through Wednesday morning for
     GMZ532-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 3 AM Tuesday to 9 AM CST Wednesday for
     GMZ530-534.

MS...None.
GM...Gale Watch from Tuesday morning through Wednesday morning for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 3 AM Tuesday to 9 AM CST Wednesday for
     GMZ534.

&&

22/TD
Hazardous weather outlook, Dec 16, 11:32 AM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1132 AM CST Mon Dec 16 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170545-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1132 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected today and
tonight, starting in southwest Mississippi and the more inland
portions of southeast and east central Louisiana during the early
to mid afternoon hours and spreading southeast towards coastal
areas this evening and overnight. The greatest risk, an ENHANCED
to MODERATE risk from the Storm Prediction Center, is along and
north of a line from metro Baton Rouge to Hammond to Bogalusa.
The main concerns will be damaging wind gusts 55 to 70 mph,
isolated tornadoes, large hail, frequent lightning and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories or Gale Warnings are expected from early
Tuesday morning into Wednesday as cold high pressure builds into
the gulf. A Gale Watch is in effect for Tuesday and Wednesday for
anticipated frequent gusts 35 to 40 knots.

A light freeze is expected in interior sections away from marine
influences Wednesday morning and again Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and tonight
mainly north of the I-10/I-12 corridor.

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:54 PM CSTGale WarningLIX36 hr
Dec 17, 10:03 AM CSTRiver Flood WarningLIXSaint Tammany, Washington49 days

Nearby

Wind Advisories in Louisiana, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.